Extreme Cold/Wind Chill, Bennington
- When
- February 13, 3:00 AM EST to February 14, 1:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Behind an Arctic cold front, very cold temperatures poured into the region upon brisk northwesterly winds. Temperatures dropped through the day on Saturday, February 13th, reaching lows of 12 to 28 degrees below zero across southern Vermont on Saturday night.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind an Arctic cold front, very cold temperatures poured into the region upon brisk northwesterly winds. Temperatures dropped through the day on Saturday, February 13th, reaching lows of 12 to 28 degrees below zero across southern Vermont on Saturday night. Along with winds gusting 20 to 40 MPH, wind chill values reached 25 to 45 degrees below zero for Saturday night into Sunday morning.
With temperatures warming up and winds diminishing, the threat for dangerously cold temperatures and low wind chills ended on the afternoon hours of Sunday, February 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 13, 12:35 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1235 AM EST SAT FEB 13 2016
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE REGION OVERNIGHT WITH
ISOLATED TO SCATTERED SNOW SHOWERS AHEAD OF IT. BEHIND THE ARCTIC
COLD FRONT...THE COLDEST AIRMASS OF THE SEASON WILL BUILD ACROSS
THE REGION FOR THE WEEKEND WITH BITTERLY COLD TEMPERATURES AND
WIND CHILLS. A STORM SYSTEM MAY IMPACT THE REGION MONDAY INTO THE
MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1235 AM EST...AN ARCTIC COLD FRONT WAS POSITIONED JUST
NORTH AND WEST OF THE FORECAST AREA AND POISED TO MOVE SOUTHWARD
THROUGH THE OVERNIGHT HOURS. THE FRONT WILL BE MOVING THROUGH THE
REGION BETWEEN 1 AM AND 6 AM FROM NW TO SE. AHEAD OF THIS FRONTAL
BOUNDARY THERE WILL BE ISOLATED TO SCATTERED SNOW
SHOWERS...ALTHOUGH THE INTENSITY AND COVERAGE OF SNOW SHOWERS HAS
DECREASED OVER THE PAST FEW HOURS REMOVED FROM THE MOISTURE SOURCE
/LAKE ONTARIO/. THE LATEST 3-KM HRRR SHOWS SNOW SHOWERS WEAKENING
AS THEY TRACK SOUTHEASTWARD THROUGH THE AREA ASSOCIATED WITH THE
BOUNDARY. SNOWFALL AMOUNTS ARE EXPECTED TO BE ON THE LIGHT SIDE
WITH GENERALLY A DUSTING TO 2 INCHES. THE HIGHER TOTALS WILL BE
OVER THE WRN DACKS.
IT WILL BE ANOTHER VERY COLD NIGHT...BUT NOT AS COLD AS
TEMPERATURES WILL BE LATER IN THE WEEKEND. LOWS OVERNIGHT WILL
RANGE FROM 10 BELOW ZERO NORTHWEST AREAS TO 15 ABOVE ZERO
SOUTHEAST TOWARDS NW CT AND THE MID HUDSON RIVER VALLEY. WINDS
WILL ALSO INCREASE OVERNIGHT ACROSS THE FCST AREA WITH A WIND
CHILL WARNING STARTING AT 3 AM FOR THE SOUTHERN
ADIRONDACKS...WESTERN MOHAWK VALLEY...EASTERN CATSKILLS AND
SOUTHERN VERMONT. THE JAIL BREAK OF ARCTIC AIR KICKS IN...AS THE
WINDS BEHIND THE FRONT WILL BE MAINLY WEST TO SOUTHWEST AT 10 TO
20 MPH WITH GUSTS TO 30-40 MPH.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
WIND CHILL WARNINGS IN EFFECT FOR SATURDAY-SUNDAY MORNING FOR ALL
OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
THE COLDEST AIRMASS OF THE SEASON WILL BE WITH US OVER THE WEEKEND
IN THE WAKE OF THE ARCTIC FRONT AS AN ARCTIC AREA OF HIGH PRESSURE
SETTLES OVER THE REGION BY SUNDAY. H8 TEMPS DROP TO 27 TO 34
DEGREES BELOW ZERO BY SATURDAY EVENING. HAVE GONE WITH A NON-
DIURNAL RANGE OF TEMPS ON SATURDAY AS THE LOWS FRIDAY NIGHT AND
THE HIGHS ON SATURDAY SHOULD BE THE SAME WITH THE TEMPS DROPPING
ALL DAY ON SATURDAY. TEMPS ARE EXPECTED TO DROP FROM 10 BELOW TO
15 ABOVE ZERO EARLY SATURDAY MORNING TO 15 BELOW ZERO TO 5 ABOVE
ZERO BY EARLY SATURDAY EVENING. WIND CHILLS ON SATURDAY WILL RANGE
FROM 10 BELOW TO 35 BELOW ZERO WITH NORTHWEST WINDS 10 TO 20 MPH
WITH GUSTS 30 TO 40 MPH.
SATURDAY NIGHT WILL BE ESPECIALLY BRUTAL AS AIR TEMPERATURES ARE
EXPECTED TO DROP TO 5 BELOW TO NEAR 30 BELOW ZERO WITH WIND CHILL
VALUES 25 BELOW TO NEAR 50 BELOW ZERO.
SUNDAY INTO SUNDAY NIGHT...HIGH PRESSURE WILL MOVE OVER OUR REGION
ON SUNDAY AND OFF THE EASTERN SEABOARD LATE SUNDAY NIGHT. WINDS
WILL STILL BE FAIRLY STRONG ON SUNDAY MORNING BEFORE SUBSIDING
LATER SUNDAY INTO SUNDAY NIGHT. HIGHS ON SUNDAY WILL BE IN THE
ZERO TO 15 ABOVE ZERO RANGE WITH THE LOWS SUNDAY NIGHT BETWEEN 10
BELOW AND 5 ABOVE ZERO.
MONDAY WILL FEATURE INCREASING CLOUDS AS THE NEXT SYSTEM STARTS TO
TRACK NORTHEASTWARD FROM THE SOUTHEAST COAST. HIGHS WILL MODERATE
ON MONDAY RANGING FROM THE UPPER TEENS NORTHWEST TO UPPER 20S
SOUTHEAST WITH A CHANCE OF SNOW ACROSS THE SOUTHERN HALF OF THE FA
LATE IN THE DAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SIGNIFICANT STORM IS EXPECTED TO IMPACT THE REGION DURING THE
EARLY PART OF THE EXTENDED PERIOD. THERE IS INCREASING CONFIDENCE
AS TO THE TRACK AND INTENSITY OF THIS SYSTEM... AT LEAST IN ITS
EARLY STAGES. TWO TO SIX INCH ACCUMULATIONS ARE EXPECTED MONDAY
NIGHT... WHICH IS MORE OR LESS THE START OF THE EVENT. BEYOND THAT
THERE IS STILL UNCERTAINTY AS TO PRECIPITATION TYPE AS THERE IS
PLENTY OF MILD AIR TO BE DRAWN IN OUT AHEAD OF THIS SYSTEM...THUS
THE EXACT TRACK AND INTENSITY WILL BE CRUCIAL. RIGHT NOW...THE
TRACK IS EXPECTED TO BE FROM ABOUT CHARLOTTE NORTH CAROLINA
THROUGH ALBANY.
BECAUSE THE TRACK IS NOT SEEN AS GOING FAR ENOUGH TO THE EAST TO
GIVE US AN ALL SNOW EVENT...INDICATIONS ARE PRECIPITATION WILL
LIKELY CHANGE OVER TO RAIN FOR A TIME ON TUESDAY...PARTICULARLY
OUTSIDE OF THE ADIRONDACKS...BEFORE EVERYTHING TAPERS OFF AS SNOW
TUESDAY NIGHT. THERE IS THE POTENTIAL FOR VERY SIGNIFICANT
ACCUMULATIONS...BUT ANY DECENT PERIOD OF RAIN...AS IS EXPECTED RIGHT
NOW...WILL KEEP SNOW ACCUMULATIONS AT BAY.
BROAD LAKE ENHANCEMENT ON INCREASING WESTERLY WINDS BEHIND THE
DEPARTING STORM WILL KEEP SNOW SHOWERS OF LIGHT AMOUNTS GOING FOR
MANY AREAS TUESDAY NIGHT...WITH MIXED RAIN AND SNOW SHOWERS FOR
WEDNESDAY. BUT THE ACTIVITY WILL WIND DOWN RAPIDLY ON THURSDAY AS
HIGH PRESSURE SETTLES IN...BUT WITHOUT THE EXTREME COLD WE/RE
EXPECTING THIS WEEKEND.
HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID 30S THROUGH THE
UPPER 40S ON TUESDAY...THE UPPER 20S TO AROUND 40 DEGREES ON
WEDNESDAY...AND THE MID TEENS TO AROUND 30 DEGREES ON THURSDAY.
FRIDAY HIGHS WILL REBOUND SOMEWHAT. OVERNIGHT LOWS MONDAY NIGHT
WILL RANGE FROM THE UPPER TEENS IN THE MOUNTAINS TO THE UPPER 20S IN
THE LOWER MID HUDSON VALLEY. TUESDAY NIGHT...THEY WILL RANGE FROM
THE MID 20S IN THE WESTERN ADIRONDACKS...TO THE LOWER 30S DOWN THE
HUDSON VALLEY. WEDNESDAY NIGHT WILL TURN SHARPLY COLDER...AND
THURSDAY NIGHT WILL BE COLDEST...WITH LOWS RANGING FROM THE LOW
SINGLE DIGITS IN THE WESTERN ADIRONDACKS...TO THE UPPER TEENS DOWN
THE MID HUDSON VALLEY.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A CLIPPER LOW WILL PASS NORTH OF THE REGION THROUGH THE EARLY
MORNING HOURS...AS THE ASSOCIATED ARCTIC COLD FRONT TRACKS THROUGH.
A NW FLOW OF ARCTIC AIR WILL IMPACT THE REGION THROUGH THE DAY INTO
THE NIGHT PERIOD WITH GUSTY WINDS.
THE ARCTIC FRONT WILL FOCUS SOME ISOLATED TO SCATTERED SNOW SHOWERS
OR A SQUALL FROM THE CAPITAL REGION NORTH...IMPACTING KGFL/KALB/KPSF
BETWEEN 04Z-09Z. THE SNOW SHOWERS WILL BE FAIRLY ISOLATED TO
SCATTERED IN COVERAGE DUE TO VERY LIMITED LOW-LEVEL MOISTURE. A VCSH
WAS USED AT KALB/KPSF/KGFL THROUGH ABOUT 10-11Z.
VFR CONDITIONS WILL BE DOMINATE...ASIDE FOR SOME MVFR CIGS/VSBYS
WITH ANY SNOW SHOWERS/ISOLD SQUALLS ESPECIALLY AT KPSF/KGFL. CIGS
WILL BE MAINLY IN THE 4-9 KFT AGL RANGE. IN THE WAKE OF THE FRONT
AFTER DAYBREAK...SOME LINGERING STRATOCUMULUS OR MID LEVEL CLOUDS
WILL LINGER. OVERALL...VFR CONDITIONS WILL CONTINUE IN THE FRIGID
NORTHWEST FLOW THROUGH THE PM.
THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 4-10 KTS PRIOR TO
THE FRONTAL PASSAGE BEFORE DAYBREAK...THEN VEER TO THE W TO NW AT 6-
12 KTS WITH SOME GUSTS TO 20-25 KTS. THE WINDS WILL INCREASE IN THE
WAKE OF THE ARCTIC FRONT LATE IN THE MORNING INTO THE AFTERNOON AT
12-20 KTS WITH SOME GUSTS AROUND 30 KTS...ESPECIALLY AT KALB/KPSF.
WINDS WILL SLOWLY DIMINISH DURING THE EVENING BUT WILL STILL BE
GUSTY.
THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 4-10 KTS PRIOR TO
MIDNIGHT...THEN VEER TO THE W TO NW AT 6-12 KTS BEFORE DAYBREAK
WITH SOME GUSTS TO 20-25 KTS. THE WINDS WILL INCREASE IN THE WAKE
OF THE ARCTIC FRONT LATE TOMORROW MORNING INTO THE AFTERNOON AT
12-20 KTS WITH SOME GUSTS AROUND 30 KTS...ESPECIALLY AT KALB/KPSF.
OUTLOOK...
SATURDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
SUNDAY NIGHT: HIGH OPERATIONAL IMPACT. DEFINITE SN.
WASHINGTONS BIRTHDAY: HIGH OPERATIONAL IMPACT. DEFINITE RA...SN.
MONDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY RA...SN.
TUESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RA...SN.
TUESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
WEDNESDAY: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
WITH BITTER COLD AIR IN PLACE...ICE COVERAGE ON RIVERS AND LAKES
WILL CONTINUE TO INCREASE AND STRENGTHEN OVER THE NEXT FEW DAYS. A
FEW LIGHT SNOW SHOWERS ARE POSSIBLE...MAINLY THIS EVENING...BUT THIS
WILL AMOUNT TO LITTLE IF ANY HYDROLOGIC SIGNIFICANCE.
HOWEVER...THERE IS THE POTENTIAL FOR A HEAVY PRECIPITATION EVENT TO
IMPACT THE REGION FROM MONDAY NIGHT THROUGH WEDNESDAY. THERE
REMAINS CONSIDERABLE UNCERTAINTY REGARDING THE TYPES OF
PRECIPITATION THAT MAY OCCUR...WHICH WILL ULTIMATELY DEPEND ON THE
EXACT TRACK OF THIS POTENTIAL STORM SYSTEM. AT THIS TIME...MODEL
GUIDANCE IS SUGGESTING ONE TO THREE INCHES OF LIQUID EQUIVALENT
COULD OCCUR...AND MUCH OF THIS COULD BE IN THE FORM OF RAIN. IF
THIS RAIN WERE TO MATERIALIZE...IT COULD HAVE A HIGH IMPACT ON
RIVERS AND STREAMS...ESP CONSIDERING THE GROUND WILL BE FULLY
FROZEN BY THAT TIME...ALLOWING MUCH OF THE PRECIP TO BE RUNOFF.
DETAILS WILL BECOME MORE CERTAIN OVER THE NEXT FEW DAYS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST SUNDAY
FOR CTZ001-013.
NY...WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR NYZ032-033-038-
042-047-051-058-063-082.
WIND CHILL WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST SUNDAY
FOR NYZ039>041-043-048>050-052>054-059>061-064>066-083-
084.
MA...WIND CHILL WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST SUNDAY
FOR MAZ001-025.
VT...WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR VTZ013>015.
&&
SYNOPSIS...IRL/WASULA
NEAR TERM...11/JPV/WASULA
SHORT TERM...11
LONG TERM...ELH
AVIATION...NAS
HYDROLOGY...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 414 PM EST FRI FEB 12 2016 CTZ001-013-MAZ001-025-NYZ039>041-043-048>050-052>054-059>061-064>066- 083-084-131200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON- 414 PM EST FRI FEB 12 2016 ...WIND CHILL WARNING IN EFFECT FROM 1 PM SATURDAY TO 1 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS AND THE LAKE GEORGE SARATOGA REGION...EASTERN MOHAWK VALLEY...GREATER CAPITAL DISTRICT...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. THERE IS A POSSIBILITY THAT A SIGNIFICANT WINTER STORM WITH HEAVY PRECIPITATION AND STRONG WINDS MAY IMPACT THE AREA BETWEEN MONDAY NIGHT AND WEDNESDAY. HOWEVER...THE TYPES OF PRECIPITATION AND AMOUNTS REMAIN UNCERTAIN...AND WILL ULTIMATELY DEPEND ON THE EXACT TRACK OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-038-042-047-051-058-063-082-VTZ013>015-131200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN- SCHOHARIE-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER- NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 414 PM EST FRI FEB 12 2016 ...WIND CHILL WARNING IN EFFECT FROM 3 AM SATURDAY TO 1 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...WESTERN MOHAWK VALLEY AND EASTERN CATSKILLS OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. THERE IS A POSSIBILITY THAT A SIGNIFICANT WINTER STORM WITH HEAVY PRECIPITATION AND STRONG WINDS MAY IMPACT THE AREA BETWEEN MONDAY NIGHT AND WEDNESDAY. HOWEVER...THE TYPES OF PRECIPITATION AND AMOUNTS REMAIN UNCERTAIN...AND WILL ULTIMATELY DEPEND ON THE EXACT TRACK OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614684, 614685, 614686.